Try it
General Medicine · Toxicology: aluminium phosphide poisoning
Sample itemA 24-year-old man ingested rice-preserving tablets about an hour ago. He has vomiting with a garlic-like odour on his breath, severe hypotension unresponsive to fluids, tachycardia and metabolic acidosis. Which statement describes the treatment best?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Early supportive care and haemodynamic support, as there is no specific antidote
Aluminium phosphide releases phosphine gas in the stomach, which inhibits mitochondrial cytochrome oxidase and causes refractory cardiogenic shock, arrhythmias and metabolic acidosis. It is a common agricultural poison in India with high mortality and no specific antidote. Treatment relies on early decontamination, vasopressors, correction of acidosis, magnesium sulphate in some protocols and intensive care.
Option by option
A. Atropine and pralidoxime
Atropine and pralidoxime are for organophosphate poisoning, which features cholinergic signs rather than a garlic odour with refractory shock.
B. Fomepizole infusion
Fomepizole blocks alcohol dehydrogenase in methanol and ethylene glycol poisoning.
C. Hydroxocobalamin infusion
Hydroxocobalamin is a cyanide antidote and is not proven for phosphine toxicity.
D. Early supportive care and haemodynamic support, as there is no specific antidote (correct)
Correct. Management is supportive because no specific antidote exists.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…